Thunderstorm Wind, Blount
- When
- August 11, 2:10 AM CST to 2:11 AM CST
- Where
- Blount County, Clarence
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.080, -86.430
Several trees uprooted on Gilliland Road.
A continued pattern of westerly or northwesterly upper level flow produced several consecutive days of severe weather across northeastern and southeastern portions of Central Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A continued pattern of westerly or northwesterly upper level flow produced several consecutive days of severe weather across northeastern and southeastern portions of Central Alabama.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 11, 12:19 AM CST, 1 hour 51 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 119 AM CDT Fri Aug 11 2023 ...New AVIATION... .SHORT TERM... (Tonight through Friday) Issued at 1024 PM CDT THU AUG 10 2023 Late this evening, a few showers and storms were developing in northwest Alabama and northeast Mississippi. This activity was just ahead of a short wave moving west to east over Mississippi. A cold front was located in southern Tennessee at this hour with drier surface conditions north. In our southwest, the remnant outflow/front/moisture axis still was evident although in a weakened state. Expect an uptick in the convective coverage as low level winds increase overnight with warm air advection in the low levels. There remains a low chance that a storm may become severe and will leave the mention in until 4 am or so. Bulk Shear/instability and overall lift is much less than last night. Also adjusted the pops slightly. 75 Previous short-term discussion: (This evening through Friday) Issued at 137 PM CDT THU AUG 10 2023 Guidance trends are indicating yet another MCS may develop on Friday a little farther south as the surface boundary slowly moves southward. It's conditional, but depending on how long the morning activity lingers another isolated severe storm chance remains in the forecast especially across the southern half of Central Alabama. For now, we've opted to hold off on a Heat Advisory for Friday afternoon with so much uncertainty in relation to clouds or rain that could be present. Stay tuned, as forecast updates may abound based on what develops or what doesn't develop over the next 24 hours. 56/GDG && .LONG TERM... (Friday night through next Wednesday) Issued at 352 PM CDT THU AUG 10 2023 No major changes were made to the extended forecast. Isolated to scattered mainly diurnal convection chances are expected. Elevated heat indices that may require heat advisories when we get closer for Sat through Mon for all of C AL. On Tuesday some drier air should make its way into C AL with a frontal boundary. Thus, the more humid air that could require a heat advisory should be more confined to the SRN tier of counties depending on the success and progression of the surface boundary. By Wed, slightly lower dew points should alleviate the need for any heat advisories for any part of C AL. 08 Previous long-term discussion: (Friday through Wednesday) Issued at 217 AM CDT THU AUG 10 2023 We continue to be active on Friday as another round of showers and storms will be moving through the area. Looks like the main activity will be across the southern two-thirds of the area as a frontal boundary tries to work back to the south, but will stall out by the afternoon. Another heat advisory may be needed for Friday, but will hold off issuing for now as there are some discrepancies with temperatures and placement of the best rain. By Saturday the front will likely lose its identity and wash out, keeping the area warm and moist. Once the front washes out we will be in the stale pattern that we have already been in with temperatures in the mid to upper 90s and heat indices at or above 105 degrees. This pattern looks to persist through Tuesday. Included with this would be strong to severe storms each day, so stay weather aware. That is when models are progging a cool front to move through and provide the area with some drier air and lower humidity for Tuesday and Wednesday with more of your typical hit and miss afternoon showers and storms. 16 && .AVIATION... (06Z TAFS) Issued at 102 AM CDT FRI AUG 11 2023 VFR conditions generally dominate at this writing. Showers and thunderstorms are slowly expanding in coverage and intensity. This convection will be near the northern sites (VCSH) and will add mention of thunder by 08-09z. Storms will move west to east through around 12z with potential redevelopment along outflows. Heating during the day will allow instability to reestablish itself with additional storms possible by 16z or so north and working south into the afternoon. Winds will predominantly remain southwest to west 5-10kts but will be influenced in direction by outflows. Future issuances and updates will be dependent upon storm evolution through 12z. 75 && .FIRE WEATHER... Elevated chances for showers and thunderstorms will remain through Friday, followed by isolated to scattered activity expected across the area over the weekend and into early next week. Minimum relative humidity values will be in the 50 to 65 percent range on Friday, decreasing some each day as we go into the weekend. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 91 70 92 71 / 50 20 20 10 Anniston 90 71 93 72 / 50 20 20 10 Birmingham 91 73 95 75 / 40 20 30 10 Tuscaloosa 94 74 95 75 / 50 20 30 10 Calera 92 73 95 75 / 50 20 20 10 Auburn 89 73 93 75 / 50 20 20 10 Montgomery 95 74 97 75 / 50 20 20 10 Troy 95 74 97 75 / 40 20 30 10 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...75 LONG TERM....08 AVIATION...75
Hazardous Weather Outlook National Weather Service Birmingham AL 548 PM CDT Thu Aug 10 2023 ALZ011>015-017>050-120200- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 548 PM CDT Thu Aug 10 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. There is a level 1 out of 5 risk of severe storms for much of central Alabama from roughly 7 pm Thursday to 4 am Friday. Threats include damaging winds and quarter size hail. Localized flooding will also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a level 1 out of 5 risk of severe storms for the southern half of central Alabama on Friday from Noon to 7 pm. Storms will pose a threat of damaging wind gusts and quarter size hail. Localized flooding may occur as well. Heat indices will approach 105 degrees across southern portions of Central Alabama through Tuesday. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed tonight and Friday.
Special Weather Statement
National Weather Service Birmingham AL
122 AM CDT Fri Aug 11 2023
ALZ011>013-015-110700-
Fayette AL-Walker AL-Marion AL-Lamar AL-
122 AM CDT Fri Aug 11 2023
...Strong thunderstorms will impact portions of northwestern Walker,
southeastern Marion, northwestern Fayette and central Lamar Counties
through 200 AM CDT...
At 122 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Eldridge to near Bedford. Movement was
east at 20 mph.
HAZARD...Winds 35 to 40 mph are possible.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Winfield, Carbon Hill, Vernon, Sulligent, Guin, Brilliant, Glen
Allen, Kansas, Nauvoo, Beaverton, Gu-
Win, Eldridge, Blooming Grove, Lamar County Airport, Bedford, Bluff,
Tucker, Bazemore, Wayside and Lamar County Public Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3387 8823 3401 8764 3400 8753 3399 8721
3370 8819 3375 8825
TIME...MOT...LOC 0622Z 281DEG 16KT 3400 8764 3385 8823
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
75 LinharesSpecial Weather Statement
National Weather Service Birmingham AL
209 AM CDT Fri Aug 11 2023
ALZ013>015-017-024-110745-
Fayette AL-Walker AL-Winston AL-Jefferson AL-Blount AL-
209 AM CDT Fri Aug 11 2023
...Strong thunderstorms will impact portions of Walker, southern
Blount, north central Jefferson, southeastern Winston and central
Fayette Counties through 245 AM CDT...
At 208 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Smith Dam to Fayette. Movement was east at
35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jasper, Oneonta, Fayette, Sumiton, Cordova, Dora, Carbon Hill,
Cleveland, Arley, Dallas, Warrior, Kimberly, Locust Fork, Berry,
Parrish, Oakman, Trafford, Allgood, Fairview and Hayden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3412 8711 3399 8711 3399 8715 3392 8708
3390 8710 3389 8701 3386 8699 3387 8693
3391 8692 3394 8688 3395 8679 3406 8670
3401 8633 3396 8635 3357 8732 3360 8737
3360 8747 3371 8795 3377 8795 3412 8714
TIME...MOT...LOC 0708Z 279DEG 28KT 3397 8702 3369 8782
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
86/MartinSpecial Weather Statement
National Weather Service Birmingham AL
247 AM CDT Fri Aug 11 2023
ALZ015-024-110830-
Walker AL-Jefferson AL-
247 AM CDT Fri Aug 11 2023
...A strong thunderstorm will impact portions of northeastern Walker
and north central Jefferson Counties through 330 AM CDT...
At 247 AM CDT, Doppler radar was tracking a strong thunderstorm over
Cordova, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jasper, Sumiton, Cordova, Dora, Adamsville, Parrish, Sipsey, West
Jefferson, Rocky Hollow, Burnwell, Beloit, Quinton, Lynns Park,
Sayre, Barney, Empire, Miller Steam Plant, Boldo and Partridge
Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3387 8700 3386 8699 3386 8697 3384 8695
3382 8695 3382 8693 3384 8688 3384 8687
3360 8702 3375 8736 3390 8727
TIME...MOT...LOC 0747Z 291DEG 21KT 3377 8720
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
86/MartinThe Northeast Alabama radar (KHTX), 100 km away, was scanning. The volume nearest the first event began at 08:12 UTC.
32 thunderstorm wind, 1 hail. Local standard time, as filed.
Several trees uprooted on Gilliland Road.
Several trees uprooted along Valley Grove Road.
Several trees uprooted near the intersection of Dogwood Court and Tidwell Hollow Road.
Multiple trees uprooted between Oxford and Anniston.
Multiple trees uprooted along Highway 22 west of Roanoke.
Quarter size hail reported in Auburn.
Multiple trees uprooted in Dadeville.
Multiple trees uprooted in Tuskegee.
Multiple trees uprooted along Highway 229.
Multiple trees uprooted in the Bluff Park area.
Multiple trees uprooted in New Site area.
Multiple trees uprooted and a few power poles snapped in the Weatherly and Saddle Lake Farms neighborhoods.
Several trees uprooted along County Road 43 near Bullfrog Drive.
Multiple trees uprooted along Highway 79 east of Blountsville and along Highway 75 in the Susan Moore/Fridays Crossing area near Souls Chapel Road. Both highways were temporarily impassable.
Multiple trees uprooted in the Springville area.
Several trees uprooted around Gadsden.
Several trees uprooted near U.S. Highway 278 along the Cherokee/Cleburne county line.
Several large trees were uprooted at St. Michael church on County Road 14.
Three trees fell on power lines on State Lake Road near Highway 49, blocking the roadway.
Several trees uprooted along County Roads 15, 26, and 49.
Several trees were uprooted by a downburst on the east side of Shorter.
Several trees uprooted in the area of County Roads 48 and 54 and Dudleyville Road near the Chambers/Tallapoosa county line.
Several trees uprooted along County Road 8.
Several trees uprooted along County Road 2 near Lake Martin.
Multiple trees uprooted around and east of Ashville. Several trees fell on power lines, and one tree fell on a car in the Greensport area.
Several trees uprooted around Deatsville and Titus, at least one of which knocked down power lines.
Several trees uprooted in the Smoke Rise and Hayden areas, north of Warrior.
Several trees uprooted near the intersection of Highway 22 and County Road 65.
Several trees uprooted along County Roads 237, 241, and 259 in far northern Chambers County.
Multiple trees uprooted in western Macon County, including the Shorter area.
Multiple trees uprooted in the Tuskegee area, including along County Road 45.
A few trees and power lines downed in the Auburn and Beauregard areas, including along Lee Road 10, Lee Road 165, and Casey Avenue.
Several trees uprooted around the city of Troy.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134941, 1134942, 1134943, 1134944, 1134945, 1134946, 1134948, 1134950, 1134949, 1134951, 1134947, 1134952, 1134960, 1134205, 1134206, 1134208, 1134215, 1134219, 1134225, 1134240, 1134241, 1134258, 1134261, 1134264, 1134338, 1134351, 1134390, 1134400, 1134402, 1134608, 1134658, 1134657, 1134661.